MAUDE Adverse Event Report: EDWARDS LIFESCIENCES CARPENTIER-EDWARDS PERIMOUNT THEON PERICARDIAL BIOPROSTHESIS; REPLACEMENT HEART VALVE

EDWARDS LIFESCIENCES CARPENTIER-EDWARDS PERIMOUNT THEON PERICARDIAL BIOPROSTHESIS; REPLACEMENT HEART VALVE
Model Number 6900PTFX
Medical Device Problem Codes Calcified (1077); Degraded (1153); Gradient Increase (1270); Difficult to Open or Close (2921); Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Heart Failure/Congestive Heart Failure (4446)
Date of Event 09/28/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a 25mm 6900ptfx mitral valve was explanted after an implant duration of 4 years, 11 months due to valve degeneration, severely restricted leaflet motion, and severe stenosis.The patient presented with symptoms of congestive heart failure class iv.The explanted valve was replaced with a non-edwards mechanical valve through a mini thoracotomy approach.The patient did well and recovered.
 
Additional Manufacturer Narrative
H3: evaluation summary: customer reports of degeneration, restricted leaflet motion, and stenosis were confirmed through observed calcification and host tissue overgrowth.X-ray demonstrated wireform intact and moderate calcification on all three leaflets.Moderate host tissue overgrowth encroached onto the tissue and into the orifice at the greatest distance of approximately 4mm on leaflet 2 at the outflow aspect.Host tissue overgrowth on the stent circumference was moderate at the outflow aspect.Host tissue overgrowth fused leaflets 1 and 3 by approximately 1mm at commissure 1, leaflets 1 and 2 by approximately 4mm at commissure 2, and leaflets 2 and 3 by approximately 2mm at commissure 3 on the outflow aspect.Subvalvular apparatus was observed around leaflet 1 and commissure 2 on the outflow aspect.Calcification and host tissue overgrowth restricted leaflet mobility and led to stenosis.Sewing ring was cut off in multiple areas around the valve and cut off sewing ring fragments were not returned.Metal band was exposed at multiple areas around the valve on the inflow aspect.H10: additional manufacturer narrative: the reported event was confirmed through preliminary evaluation of the explanted valve.The reported event is pending final evaluation analysis.A supplemental report will be submitted accordingly once the evaluation has been completed.Edwards will continue to review and monitor all reported events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.
 
Additional Manufacturer Narrative
The device history record (dhr) review was completed and this device passed all manufacturing and sterilization inspections prior to release for distribution.There were no issues identified that would have impacted this event.
 
Additional Manufacturer Narrative
Calcific degeneration is a common cause of bioprosthetic heart valve failures.Many factors contribute to the onset and propagation of calcification.These include patient factors (age, disease state, pharmacological intervention, etc.), mechanical stress related to the valve's hemodynamic performance, and glutaraldehyde fixation of tissue.Of these, the fixation process is a relatively minor contributor to calcification for edwards' tissue valves due to anti-calcification treatments during manufacturing.Though numerous studies have been conducted on preventive calcification strategies in bioprosthetic heart valves, the causes of calcification are not fully understood and there are still no mechanisms or medical therapies which fully prevent bioprostheses from calcifying.Pannus overgrowth, or host tissue, is considered to be a form of non-structural valve dysfunction.The growth of host tissue on the sewing ring is expected and is a natural part of the healing reaction to prosthesis implantation.A small amount of host tissue growth over the suture line is needed to form a non-thrombogenic surface and complete the healing process after valve implantation.In contrast, if there is an excessive amount of pannus growth, it can extend onto the cusp surfaces leading to thickening of the cusps, leaflet immobility, elevated gradients, and stenosis.Host tissue growth can also contribute to cusp retraction or curling resulting in valvular regurgitation.Calcification is most commonly related to patient factors and is not usually an indication of a device malfunction.Host fibrous (pannus) tissue growth is not a malfunction of the device related to a manufacturing deficiency.The root cause of this event cannot be conclusively determined with the available information.The explanted device is not available for evaluation.However, the event observed in this case was likely due to a progression of the patient's underlying valvular disease pathology combined with the patient's other underlying risk factors.The device history record (dhr) review was completed and this device passed all manufacturing and sterilization inspections prior to release for distribution.There were no issues identified that would have impacted this event.Edwards will continue to review and monitor all reported events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.
 
Event or Problem Description
It was reported that a 25mm 6900ptfx mitral valve was explanted after an implant duration of 4 years, eleven months due to severely diseased frozen leaflets and severe stenosis.The explanted valve was replaced with a non-edwards mechanical valve.Per medical records, the patient present with congestive heart failure class iv and underwent redo avr mini sternotomy.Intraoperatively the mitral valve was densely overgrown into the endocardium, it was a long tedious process to dissect the valve.The leaflets appeared near frozen and there was significant calcification in the p3 segment of the ventricular side of the annulus that was debrided.A non-edwards mechanical valve (on-x) was implanted in replacement.Post tee showed good valve function with no pvl.The patient was transferred back to the icu in critical but stable condition.

Brand Name
CARPENTIER-EDWARDS PERIMOUNT THEON PERICARDIAL BIOPROSTHESIS
Common Device Name
REPLACEMENT HEART VALVE
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES LLC
1 edwards way
irvine CA 92614
Manufacturer Contact
saurav singh
1 edwards way
mle fl2 - office m2013
irvine, CA 92614
9492506615
MDR Report Key18007765
Report Number2015691-2023-17066
Device Sequence Number6643483
Product Code DYE
UDI-Device Identifier00690103163582
UDI-Public(01)00690103163582(17)220304
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P860057/S022
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/04/2022
Device Model Number6900PTFX
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/18/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/02/2023
Supplement Date Received by Manufacturer12/05/2023
01/04/2024
Initial Report FDA Received Date10/25/2023
Supplement Report FDA Received Date12/18/2023
01/05/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/05/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization; Life Threatening;
Patient Age62 YR
Patient SexFemale